For those who experience the nagging symptoms of restless legs syndrome (RLS), treatment with a handful of medications can be a godsend. Yet sometimes, these can cause a phenomenon called augmentation. What is augmentation in RLS and how can it be addressed?
What Is Augmentation?Augmentation occurs when, after initiating treatment, the symptoms of restless legs syndrome happen earlier in the day, spread to other parts of the body (most commonly the arms), become more intense and occur more quickly during periods of rest. Augmentation most often occurs within six months of starting treatment or as medication doses are increased.
Causes of and Risk Factors for AugmentationAlthough the exact cause of augmentation is unknown, it frequently occurs as a side effect of medications that increase the neurotransmitter called dopamine. It often occurs with the use of levodopa/carbidopa (Sinemet); studies show that 27% to 82% of people on this medication experience augmentation. It may also occur less commonly with the following medications:
In addition, there are certain risk factors that have been identified in those who experience augmentation. These include using higher doses of medication and having low body iron stores as measured by a ferritin level.
How to Address AugmentationIf you experience augmentation, it is important to speak with your sleep specialist. In some cases, a worsening of RLS may be the underlying cause of increased symptoms. Certain aggravating factors such as caffeine and alcohol use, other medications, lack of exercise, inadequate sleep and low iron levels should be evaluated and addressed. It may be necessary to decrease your medication dose or consider alternative treatments, but it is recommended that you continue your treatment until you are evaluated by your doctor.
"Understanding Augmentation and RLS: A Guide to Help You Control and Manage Your RLS." Restless Legs Syndrome Foundation. Accessed: September 17, 2011.